Limits...
A case of late-onset gemcitabine lung toxicity.

Sherrod AM, Brufsky A, Puhalla S - Clin Med Insights Oncol (2011)

Bottom Line: Gemcitabine is a chemotherapeutic agent used for the treatment of a number of malignancies.The most effective therapy is steroid administration, the efficacy of which has been variable.Her symptoms did not improve rapidly with steroids, nor did she rapidly decompensate as has been frequently described.

View Article: PubMed Central - PubMed

Affiliation: Division of Hematology/Oncology, University of Pittsburgh Medical Center, Pittsburgh, PA 15213, USA.

ABSTRACT
Gemcitabine is a chemotherapeutic agent used for the treatment of a number of malignancies. Although its major dose-limiting side effect is myelosuppression, many pulmonary toxicities have been described with its use. Severe pulmonary toxicity is rare, but symptoms tend to be rapid in onset and potentially deadly. The average time from initiation of chemotherapy to onset of symptoms is less than two months. The most effective therapy is steroid administration, the efficacy of which has been variable. In this report, we describe a unique case of gemcitabine pulmonary toxicity in a patient who did not experience symptoms of pulmonary dysfunction until after 1 year of treatment. Her symptoms did not improve rapidly with steroids, nor did she rapidly decompensate as has been frequently described. To our knowledge, this is one of the first reported descriptions of late-onset gemcitabine lung toxicity.

No MeSH data available.


Related in: MedlinePlus

CT chest 5 months after the discontinuation of gemcitabine revealing resolution of chemotherapy induced changes, prior loculated left pleural effusion noted.
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC3117630&req=5

f3-cmo-1-2011-171: CT chest 5 months after the discontinuation of gemcitabine revealing resolution of chemotherapy induced changes, prior loculated left pleural effusion noted.

Mentions: With regard to our patient, her presentation was not consistent with the clinical picture commonly seen with gemcitabine lung toxicity. As previously mentioned, the median onset of symptoms is 48 days. This patient underwent 12 months of therapy and 14 cycles before a chronic progressive dyspnea provoked further evaluation. She was then found to have ground glass opacities, septal thickening, and a new right-sided pleural effusion on CT as well as evidence of hypersensitivity pneumonitis on lung biopsy. Her symptom onset was slowly progressive, in contrast to the severe pulmonary symptoms that have been more commonly reported. Upon discontinuation of gemcitabine, the patient was placed on 3 L of oxygen and was treated with a slow steroid taper. She was weaned off oxygen 5 months after the discontinuation of gemcitabine upon completing a course of pulmonary rehabilitation. A CT chest at that time showed resolution of the ground glass opacities, septal thickening, and right pleural effusion. The only remaining lung findings included her chronic left pleural thickening with a slight increase in size of the left lower lobe lesion now measuring 2.7 cm × 4.2 cm (Fig. 3).


A case of late-onset gemcitabine lung toxicity.

Sherrod AM, Brufsky A, Puhalla S - Clin Med Insights Oncol (2011)

CT chest 5 months after the discontinuation of gemcitabine revealing resolution of chemotherapy induced changes, prior loculated left pleural effusion noted.
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC3117630&req=5

f3-cmo-1-2011-171: CT chest 5 months after the discontinuation of gemcitabine revealing resolution of chemotherapy induced changes, prior loculated left pleural effusion noted.
Mentions: With regard to our patient, her presentation was not consistent with the clinical picture commonly seen with gemcitabine lung toxicity. As previously mentioned, the median onset of symptoms is 48 days. This patient underwent 12 months of therapy and 14 cycles before a chronic progressive dyspnea provoked further evaluation. She was then found to have ground glass opacities, septal thickening, and a new right-sided pleural effusion on CT as well as evidence of hypersensitivity pneumonitis on lung biopsy. Her symptom onset was slowly progressive, in contrast to the severe pulmonary symptoms that have been more commonly reported. Upon discontinuation of gemcitabine, the patient was placed on 3 L of oxygen and was treated with a slow steroid taper. She was weaned off oxygen 5 months after the discontinuation of gemcitabine upon completing a course of pulmonary rehabilitation. A CT chest at that time showed resolution of the ground glass opacities, septal thickening, and right pleural effusion. The only remaining lung findings included her chronic left pleural thickening with a slight increase in size of the left lower lobe lesion now measuring 2.7 cm × 4.2 cm (Fig. 3).

Bottom Line: Gemcitabine is a chemotherapeutic agent used for the treatment of a number of malignancies.The most effective therapy is steroid administration, the efficacy of which has been variable.Her symptoms did not improve rapidly with steroids, nor did she rapidly decompensate as has been frequently described.

View Article: PubMed Central - PubMed

Affiliation: Division of Hematology/Oncology, University of Pittsburgh Medical Center, Pittsburgh, PA 15213, USA.

ABSTRACT
Gemcitabine is a chemotherapeutic agent used for the treatment of a number of malignancies. Although its major dose-limiting side effect is myelosuppression, many pulmonary toxicities have been described with its use. Severe pulmonary toxicity is rare, but symptoms tend to be rapid in onset and potentially deadly. The average time from initiation of chemotherapy to onset of symptoms is less than two months. The most effective therapy is steroid administration, the efficacy of which has been variable. In this report, we describe a unique case of gemcitabine pulmonary toxicity in a patient who did not experience symptoms of pulmonary dysfunction until after 1 year of treatment. Her symptoms did not improve rapidly with steroids, nor did she rapidly decompensate as has been frequently described. To our knowledge, this is one of the first reported descriptions of late-onset gemcitabine lung toxicity.

No MeSH data available.


Related in: MedlinePlus